Florida, 2004

Hurricane in Florida, September 15 to 16, 2004

September 15 to 16, 2004 · NWS TAE · 18 events in 18 counties and zones

Hurricane Ivan made landfall near Gulf Shores, AL, during the predawn hours of September 16. Maximum sustained winds reached 50 knots, with gusts to 62 knots at Buoy 42039, 80 miles south of Panama City, FL.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
6
Injuries
16
Property damage
$90 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Hurricane Ivan made landfall near Gulf Shores, AL, during the predawn hours of September 16. Maximum sustained winds reached 50 knots, with gusts to 62 knots at Buoy 42039, 80 miles south of Panama City, FL. The lowest sea-level pressure was 999.6 mb at Panama City. Rainfall totals ranged from 9.26 inches at Mossy Head, FL, to 0.15 inches at Cross City, FL. Storm tides along the Gulf coast varied from ten feet in Bay and Walton counties to four feet in Taylor and Dixie counties. Large swells from Ivan began to the affect the Gulf coast from the St. Joseph Peninsula to the Suwannee River on September 14. Storm surges continued for several hours after landfall. Beach erosion varied from extreme (20 to 40 feet) in Walton County to minor at St. George Island. Minor areal flooding affected much of the Florida Panhandle, including Walton, Bay, Holmes, Calhoun, Jackson and Gulf counties. Sharp rises to near or slightly above minor flood levels occurred on the Choctawhatchee River at Caryville, the Apalachicola River at Blountstown, and the Shoal River at Mossy Head. An estimated 165,000 customers were without power. There were widespread reports of downed trees and power lines. The hardest hit areas were Gulf, Bay, and Walton counties, where more than 50 percent of homes and businesses were damaged or destroyed. Numerous roads in the Panhandle coastal counties were flooded or washed out. Intense outer rain bands from Ivan spawned numerous tornadoes over portions of the Florida Panhandle and Big Bend. The hardest hit counties were Bay, Calhoun, and Jackson counties, which accounted for six deaths and 16 injuries. Mandatory evacuations of low lying, coastal, and mobile home residents was ordered by officials in Bay, Walton, Jackson, Holmes, Jackson, Franklin, and Taylor counties. A state of emergency and presidential request for federal assistance were declared for the affected counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 14, 11:10 PM EST, 50 minutes earlier.

Area forecast discussion, Sep 14, 11:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1210 AM EDT WED SEP 15 2004

RECENTLY UPDATED THE ZONES AND COASTAL WATERS FORECASTS TO REFLECT
THE LATEST TCM WIND GRIDS FOR HURRICANE IVAN.

&&

.PREV DISCUSSION...
628 PM EDT TUE SEP 14 2004

UPDATED WWA SECTION.

.SYNOPSIS...
SKIES ARE MOSTLY CLOUDY OVER THE FORECAST AREA WITH A LARGE HIGH
PRESSURE RIDGE DOMINATING THE SURFACE PATTERN OVER THE EASTERN U.S..
LIGHT RAIN IS BEGINNING TO MOVE NORTHWEST OVER APALACHEE BAY AND THE
SOUTHEAST BIG BEND...WHICH IS ASSOCIATED WITH THE OUTERMOST CLOUD
DECK OF HURRICANE IVAN. THERE ARE ALSO SOME SHOWERS AND
THUNDERSTORMS MOVING TOWARDS OUR REGION FROM THE EAST. HURRICANE
IVAN WAS CENTERED ABOUT 405 MILES SOUTH-SOUTHEAST OF THE MOUTH OF
THE MISSISSIPPI RIVER AT 2 PM EDT...AND IS EXPECTED TO MAKE LANDFALL
SOMEWHERE BETWEEN MORGAN CITY LOUISIANA AND ST MARKS BY THURSDAY
MORNING. IVAN HAS WEAKENED A LITTLE TO 140 MPH BUT HAS BECOME A
LARGE SYSTEM.

&&

.SHORT TERM...
(TONIGHT-FRIDAY) I HAVE FOLLOWED THE GFS CLOSELY FOR THIS FORECAST
PACKAGE SINCE IT IS FAIRLY CLOSE TO THE OFFICIAL NHC TRACK FORECAST.
THE OFFICIAL FORECAST TRACK TAKES IVAN INTO THE MOBILE AREA...BUT
THE LARGE SIZE OF THE STORM AND THE INHERENT TRACK UNCERTAINTY
WARRANTS A FLOOD WATCH FOR OUR ENTIRE FORECAST AREA AND AN INLAND
TROPICAL STORM WIND WATCH FOR OUR ZONES WEST OF THE
APALACHICOLA/CHATAHOOTCHEE RIVER. EVEN IF IVAN MAKES LANDFALL WELL
TO OUR WEST THERE IS A THREAT OF FLOODING OVER OUR EASTERN ZONES IF
THE FEEDER BANDS REMAIN NEARLY STATIONARY OVER A PARTICULAR
LOCATION. THIS USUALLY HAPPENS FOR STORMS MOVING NORTHWARD.

.LONG TERM...
(SATURDAY-TUESDAY) THE LATEST GLOBAL MODELS STALL THE REMNANTS OF
IVAN TO OUR NORTHEAST...AND THE GFS EVEN RETROGRADES THESE REMNANTS
WHICH COULD ENHANCE OUR RAIN CHANCES THIS WEEKEND. I THINK THAT
SCENARIO IS NOT TOO LIKELY...BUT I HAVE KEPT SLIGHT CHANCE POPS
THROUGH THE PERIOD JUST IN CASE. TEMPERATURES WILL BE A LITTLE ABOVE
CLIMO.

&&

.MARINE...
WINDS AND SEAS AT BUOY 42003 (150 MILES SOUTH OF THE EYE OF IVAN)
HAD SUSTAINED WINDS OF 39 KNOTS WITH GUSTS TO 49 KNOTS AND 21 FT
SEAS. THIS SEEMS TO VERIFY THE NOAA WAVE WATCH AND GFS SOLUTIONS OF
VERY HIGH WINDS AND SEAS FOR THE NORTHEAST GULF. I DID CUT BACK A
LITTLE ON THE WAVES SINCE THE GFS SURFACE WIND FORECAST IS PROBABLY
TOO STRONG OVER OUR COASTAL WATERS BASED ON THE NHC TRACK FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 75 81 75 81 / 50 90 70 80
PFN 75 84 75 80 / 50 90 90 90
DHN 70 81 71 81 / 40 90 80 80
ABY 71 82 74 82 / 30 90 70 70
VLD 72 82 74 81 / 40 90 60 70
CTY 74 82 75 83 / 50 90 60 70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
     INLAND TROPICAL STORM WIND WATCH ALL ZONES.
GA...FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
FL...HURRICANE WARNING COASTAL ZONES FROM APALACHICOLA WEST.
     TROPICAL STORM WARNING COASTAL ZONES FROM APALACHICOLA EAST.
     SMALL CRAFT REMAIN IN PORT ALL MARINE ZONES.
     FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
     INLAND TROPICAL STORM WIND WATCH FLZ007-009>011-013.

&&

CURRENT: TJT
PREVIOUS: FOURNIER/WOOL
Hazardous weather outlook, Sep 14, 2:49 AM EST, 21 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
349 AM EDT TUE SEP 14 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-142000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
349 AM EDT TUE SEP 14 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
NON-SEVERE SHOWERS AND THUNDERSTORMS ARE EXPECTED...WITH NUISANCE
FLOODING BEING THE MAIN THREAT. A HURRICANE WATCH IS IN EFFECT FROM
SAINT MARKS FLORIDA TO MORGAN CITY LOUISIANA FOR HURRICANE IVAN. THIS
MEANS THAT HURRICANE CONDITIONS ARE POSSIBLE IN THESE AREAS WITHIN
THE NEXT DAY AND A HALF. WINDS AND SEAS ARE ALREADY INCREASING OVER
THE COASTAL WATERS. THUS...A SMALL CRAFT ADVISORY IS IN EFFECT.
CONDITIONS OVER THE COASTAL WATERS SHOULD DETERIORATE THROUGH
TONIGHT. PLEASE SEE THE HURRICANE LOCAL STATEMENT BEING ISSUED BY
THIS OFFICE FOR MORE DETAILS REGARDING THE POSSIBLE IMPACT OF
HURRICANE IVAN ON THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
TROPICAL STORM OR HURRICANE CONDITIONS WILL BE POSSIBLE FROM LATE
WEDNESDAY THROUGH THURSDAY NIGHT. CONDITIONS SHOULD IMPROVE FRIDAY
WITH NO HAZARDOUS WEATHER EXPECTED THEREAFTER.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION BE REQUIRED FOR HURRICANE IVAN.

.RIP CURRENTS...THE THREAT FOR RIP CURRENTS WILL REMAIN HIGH.
A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

48-TURNAGE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), Bay

When
September 15, 12:00 AM EST to September 16, 9:00 PM EST
Where
Bay forecast zone
Deaths
2 direct, 0 indirect
Injuries
8 direct, 0 indirect
Property damage
$25 million
Reported by
EMERGENCY MANAGER
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Calhoun

When
September 15, 12:00 AM EST to September 16, 9:00 PM EST
Where
Calhoun forecast zone
Deaths
4 direct, 0 indirect
Injuries
5 direct, 0 indirect
Property damage
$2.5 million
Reported by
EMERGENCY MANAGER
Coordinates
30.406, -85.197 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Coastal Walton

When
September 15, 12:00 AM EST to September 16, 9:00 PM EST
Where
Coastal Walton forecast zone
Property damage
$20 million
Reported by
EMERGENCY MANAGER
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Dixie

When
September 15, 12:00 AM EST to September 16, 9:00 PM EST
Where
Dixie forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
29.581, -83.187 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Franklin

When
September 15, 12:00 AM EST to September 16, 9:00 PM EST
Where
Franklin forecast zone
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Gadsden

When
September 15, 12:00 AM EST to September 16, 9:00 PM EST
Where
Gadsden forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
30.580, -84.614 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Gulf

When
September 15, 12:00 AM EST to September 16, 9:00 PM EST
Where
Gulf forecast zone
Property damage
$30 million
Reported by
EMERGENCY MANAGER
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Holmes

When
September 15, 12:00 AM EST to September 16, 9:00 PM EST
Where
Holmes forecast zone
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
30.868, -85.814 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Inland Walton

When
September 15, 12:00 AM EST to September 16, 9:00 PM EST
Where
Inland Walton forecast zone
Property damage
$5.0 million
Reported by
EMERGENCY MANAGER
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Jackson

When
September 15, 12:00 AM EST to September 16, 9:00 PM EST
Where
Jackson forecast zone
Injuries
3 direct, 0 indirect
Property damage
$5.0 million
Reported by
EMERGENCY MANAGER
Coordinates
30.795, -85.215 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Jefferson

When
September 15, 12:00 AM EST to September 16, 9:00 PM EST
Where
Jefferson forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
30.424, -83.900 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Lafayette

When
September 15, 12:00 AM EST to September 16, 9:00 PM EST
Where
Lafayette forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
29.986, -83.181 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Leon

When
September 15, 12:00 AM EST to September 16, 9:00 PM EST
Where
Leon forecast zone
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
30.458, -84.278 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Liberty

When
September 15, 12:00 AM EST to September 16, 9:00 PM EST
Where
Liberty forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER

Hurricane (Typhoon), Madison

When
September 15, 12:00 AM EST to September 16, 9:00 PM EST
Where
Madison forecast zone
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
30.444, -83.470 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Taylor

When
September 15, 12:00 AM EST to September 16, 9:00 PM EST
Where
Taylor forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
30.020, -83.619 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Wakulla

When
September 15, 12:00 AM EST to September 16, 9:00 PM EST
Where
Wakulla forecast zone
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
30.148, -84.376 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Washington

When
September 15, 12:00 AM EST to September 16, 9:00 PM EST
Where
Washington forecast zone
Property damage
$1.5 million
Reported by
EMERGENCY MANAGER
Coordinates
30.611, -85.665 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hurricane (Typhoon), Bay2004-09-1677FemalePermanent HomeDirect
Hurricane (Typhoon), Bay2004-09-1684MaleBusinessDirect
Hurricane (Typhoon), Calhoun2004-09-1655MalePermanent HomeDirect
Hurricane (Typhoon), Calhoun2004-09-1635FemalePermanent HomeDirect
Hurricane (Typhoon), Calhoun2004-09-1641MalePermanent HomeDirect
Hurricane (Typhoon), Calhoun2004-09-1637FemalePermanent HomeDirect

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, September 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423055, 5423056, 5423057, 5423058, 5423059, 5423060, 5423061, 5423062, 5423063, 5423064, 5423065, 5423066, 5423067, 5423068, 5423069, 5423070, 5423071, 5423072.